Be Vigilant About Acetaminophen (Tylenol) Toxicity - page 2
Acetaminophen, a medication used for the relief of pain and fever, is a common staple in medicine cabinets around the world and can be found in both over-the-counter (OTC) and prescription... Read More
3Jul 21, '12 by VickyRN Senior ModeratorIn the pediatric population, one needs to especially be on guard for acetaminophen toxicity. Parents mixing up the dosages of Tylenol Infant Drops and Children's Tylenol resulted in tragic cases of liver failure and death in their children. The infant drops at 80mg/mL had nearly 3 times the concentration of the Children's Tylenol at 32 mg/mL.
Helpful info from the Tylenol site:
Tylenol.com-Children's Dosage Guide
TYLENOLŪ - Children
Tylenol.com - Infants' Dosing Tips
3Jul 25, '12 by rtaylor80605"My good friend knows a man who found his brother after a suicide attempt with Tylenol.
It took this poor kid a week or so to die.
He regretted what he had done-- didn't want to die after all...
Nothing to do but wait and die.
I read this and got chills. Back in 2006, I was in a really low place. As stupid, young, and reckless 19 year old, my newly married husband and I got into a massive fight, and to get back at him and "stop the pain" I intentionally overdosed on 24 extra strength tylenols. I wanted to die, or so I thought.
I should be dead, but I thank God that he spared my life. I had no idea what would actually happen to my body if I overdosed. Just thought it would kill me off quickly--put me to sleep or something like that. After multiple hours of nothing, (taking 13 extra strength), I went to the pharmacy, bought a new bottle, and took 11 more. Went to work, let a few more hours pass by, and then, FINALLY, started to get second thoughts.
I tried so hard to induce vomiting, but nothing came back up. At the hospital, I remember bits and pieces...fored to eat charcoal and vomiting it up 3 times before an NG tube was placed. Not pleasant. IVs like nobody's business running acetylcysteine.
The paramedics and doctors were all amazed that I walked away from this at all, considering how long I waited to cave. I got lucky. No liver damage at all! But a stern warning that if I ever have tylenol again, my body will immediately move into liver failure.
I hope and pray that as a nurse I will get a chance to give someone else the opportunity to live through their stupid reckless decisions, as the nurses and doctors who came to my rescue did for me.
0Jul 25, '12 by TheCommuter, ASN, RN Senior ModeratorQuote from rtaylor80605Truly astounding. Thank you for sharing your personal story about overdosing on acetaminophen. It is very fortunate that you survived the ordeal.I intentionally overdosed on 24 extra strength tylenols. I wanted to die, or so I thought. I should be dead, but I thank God that he spared my life.
1Jul 25, '12 by jalyc RNRather than risk toxicity, why not alternate pain meds?
I take Tylenol rarely after having a 23 y/o in 1975 die in ICU from taking it for cramps. Have never trusted it since.
I have had Lortabs, Percodan, Oxycodone, Ibuprofen, aspirin and Robaxin in varying doses.
If I have a quiet day planned, I may take just 200mg of Ibuprofen or nothing at all, a moderate day I may take 2 aspirins with 600 Ibuprofen or 500mg of Robaxin. On my busy days or more painful (like shopping & cleaning or bad weather) I may take something to start and then in an hour take an oxy 15mg, or 2 oxys 30mg if I know I am going to have trouble.
With this, I have been on narcotics PRN since 1984 and have not become tolerant of my meds nor have I become addicted to any.
3Jul 28, '12 by KoiwopaI don't think the pharm. industry has done enough to alert consumers about acetaminophen toxicity. Another real and related problem is addiction to acetaminophen/caffeine/aspirin OTC pain meds. Some people use them day after day for extended periods of time but the pharm. company said they should be used no more than 10 days. Prolonged use causes severe rebounds symptoms and can be difficult to stop. My 82 year old mother has kidney problems after using six tablets a day for 20+ years. She had no idea it would cause permanent damage. Several years ago she stopped taking it for a week because she was scheduled to have surgery but she didn't make it to surgery. She suffered a heart attack when her blood thickened from stopping the large dose of aspirin/tylenol suddenly.
1Jul 29, '12 by 0402I have heard of the 3g recommendation, but at my hospital, it's still 4g. It amazes me how many nurses don't even really know what class of drug tylenol is. I was giving report to another RN who was precepting a new grad. The pt had previously complained of pain and was ordered a one time dose of percocet, but refused the med because of the narcotic. In the evening, pt was complaining of pain again, so I called and got an order for tylenol, which the pt took with good results. The new grad listening to report jumped in to chastise me for ordering tylenol for this pt. Why? Because the pt had a hx of GI Bleed. For a second, I just stared at her, but after a moment, it hit me, so I asked her, "Do you think tylenol is an NSAID?" Her reply was that it is an NSAID and that it was irresponsible of me to get it ordered for this pt. Her tone and attitude left me wanting to share a few choice words with her, but I took a deep breath and told her, "No, tylenol is not an NSAID; you are welcome to look it up, which you probably should, since you obviously don't know what class of drug it is, but I'll just let you know that I'm right."
The scary thing for me was that this wasn't the first time I had had another RN tell me that tylenol is an NSAID.
0Jul 29, '12 by morteheard of it, think the pharm is talking about it, and I think it is actually 2600 for the elderly, which would work out to 2 doses of tylenol arthritis...Quote from kbrn2002A question for all, my facility recently changed the standard for max Tylenol dosing from 4 G/24 hrs to 3 G/24 hrs supposedly based on new federal guidelines. I don't think it is a bad idea, but has anybody else heard of this or made this change where you work?
0Jul 29, '12 by TheCommuter, ASN, RN Senior ModeratorQuote from kbrn2002Yes. The 24-hour limit of acetaminophen was recently decreased from 4 grams to 3 grams at my workplace.A question for all, my facility recently changed the standard for max Tylenol dosing from 4 G/24 hrs to 3 G/24 hrs supposedly based on new federal guidelines. I don't think it is a bad idea, but has anybody else heard of this or made this change where you work?